Thyroid blood test results "strange" according to my GP. Please help!!

Free T4 value 22.2 Range 9.0- 21.0

TSH value 9.15 range 0.20- 5.00

I had total thyroidectomy 4 years ago due to having Graves' disease, post op I was on 150mcg thyroxine but this was reduced to 100mcg 2years ago. I have also been diagnosed with pernicious anaemia & have a folate deficiency. 4 months ago I visited my doctor as I was feeling very tired, short of breath, fuzzy head, blurred vision, feeling cold & continually having the cold virus, she told me that I would/should be ok & sent me home, that night I took a dizzy turn & fell out the shower twisting my knee, fracturing my elbow & my head narrowly missing the toilet. 3 weeks ago I demanded my bloods to be checked as I had fallen again hitting same elbow & badly bruising my leg. Two days after having bloods done i received a call from doctor to tell me my thyroid results had came back with very strange readings and asked if I was taking my medication, obviously I am as I no longer have a thyroid & rely on it. He couldn't explain what he meant by strange readings & when i asked if this could explain my symptoms he denied it & told me to increase to 125mcg & have bloods checked again in 8 weeks. I phoned again to speak to a different doctor & demanded to be referred to specialist & she has agreed. Hoping referral is quick so he can sort me out!! Has anyone ever had blood results like this whilst taking their medication?

12 Replies

oldestnewest
  • There is a flowchart of what odd lab results mean, available here:

    thyroidmanager.org/algorith...

    You can see that elevated FT4 and elevated TSH together are given two possibilities: Resistance to Thyroid Hormone (RTH) and TSH-oma. This link:

    setdem.co.uk/spr/Presentati...

    Is a "How to tell the difference" for medics.

    But before being too committed to those possibilities, it is possible that you should look at the options for ** normal ** T4 and elevated TSH - which include interference from various medicines or illnesses.

    And your Graves history might allow for other possibilities.

    Rod

  • I have the RTH and TSH-oma results, do you know what the TSH-oma means please?

  • It is some form of growth which produces excess TSH.

  • Thanks Rod

  • As TSH is a 'pituitary' hormone I think the correct thing was done: to refer you to a 'specialist'.

    are you on any other medication apart from thyroxine?

  • 100% agreed.

  • I am on b12 injections for pernicious anaemia, folic acid for folate deficiency been on these for over a year & propanolol for migraines but have been on this for 3 years

  • Propranolol could be significant. It is known to reduce the rate of conversion of T4 to T3. But if you have not changed dose and have been stable on it for a long time, that seems less than likely.

    Nothing else, I assume? (You'd have said if there were. :-) )

    Other possibilities include:

    Test oddities. Sometimes specific things interfere with the test itself and give too high a result. An example is having antibodies to TSH (which is rare). Ideally another sample would be tested at a lab which uses different technology for performing the test.

    A recent illness - possibly nothing you are aware of.

  • Helvella is right, propanolol is used for patients with Graves (overactive thyroid) specifically because it reduces the conversion of T4 to T3.

    It would be worth asking the specialist about taking propanolol when also taking levothyroxine. If you are taking both I would always ask for a T3 blood test to be done.

    Have you changed how you take your levothyroxine? Time of day? With food? With other medication that might have things like calcium that would absorb it?

    Totoro x

  • I was on propranolol again as I have menstrual migraine, the reason for taking it is to try to prevent the migraines. I have always taken my medication as soon as I get up & always wait an hour before having breakfast. The only thing I can think of thats different is the change of colour of the box of the levothyroxine. Started feeling unwell about 8 months ago & the last 4 to 5 month gradually feeling worse. I don't take added supplements other than folic acid for my folate deficiency & I get my b12 injections every 12 weeks.

  • Hi, I suspect your body is not converting the T4 ( thyroxine) to T3, it is common. Try to have a Free T3 test, if below range, then change some of the T4 to less and some T3. T3 lowers the TSH besides being a great help with all the thyroid symptoms.

    Best wishes,

    Jackie

  • pooling due to low serum iron? Other nutritional problems stopping thyroid hormone getting in cells?

    Just a thought, get an 'iron study'. It doesn't show up as anemia

    hugs Dawnx

You may also like...